Cervical cancer radiotherapy side effects
This page tells you about the side effects you may have from radiotherapy for cancer of the cervix. You can find information on
Cervical cancer radiotherapy side effects
Radiotherapy to the pelvic area usually causes a few side effects. These can be diarrhoea, irritable bladder (or radiation cystitis), feeling sick, bleeding from the vagina after internal radiotherapy, soreness and redness of your vulva or back passage.
Tell your doctor or nurse if you are having side effects. Medication is available to help control diarrhoea. With cystitis, drinking plenty will help. If you do feel sick, you can have anti sickness medicine before each treatment.
Long term side effects
If you have not already had the menopause, the radiotherapy usually stops the production of sex hormones by the ovaries. Your periods stop and you get symptoms of the menopause. You can take hormone replacement therapy (HRT) after treatment for cervical cancer.
Radiotherapy also makes your vagina become less stretchy and narrower. To try to prevent or minimise this, it is important to start using vaginal dilators after your treatment. Dilators are tubes made of plastic or metal. They come in different sizes.
You gently put the dilator into your vagina for 5 to 10 minutes about 3 times a week. This will stretch the vagina and help to stop it from narrowing. You may need to use the dilators for 2 years or more, even if you are sexually active.
Some women have long term bowel or bladder side effects after radiotherapy. And sometimes one or both legs may swell. This is called lymphoedema.
You can view and print the quick guides for all the pages in the treating cervical cancer section.
Radiotherapy to the pelvic area usually causes a few side effects. These are
- Irritable bladder (or radiation cystitis)
- Feeling sick
- Bleeding from the vagina after internal radiotherapy
- Soreness and redness of your vulva or back passage
Diarrhoea is quite common during radiotherapy to the lower tummy (the pelvis). Your doctor may give you some medication to help control it, and changing to a low fibre diet may help.
If your bladder is affected, you have a feeling of always needing to go to the toilet (as with cystitis). It may also be painful when you do pass urine. Although you may not feel like it, it helps to drink plenty. Talk to your radiotherapy doctor or nurse. They may want to test your urine just to make sure that there is no bladder infection making things worse.
You may feel sick, although this is not common with radiotherapy to the pelvic area. If you do, tell your doctor or nurse. They can give you anti sickness medication to take an hour or so before each treatment.
After internal radiotherapy, you may have some bleeding from the vagina after the applicators are taken out. This should clear up within 48 hours (2 days). If it becomes heavy or goes on for longer, you should tell your radiotherapy doctor or nurse.
All these side effects usually disappear within a few weeks of finishing your treatment.
Generally, radiotherapy can cause body tissues to become tighter and less elastic. Doctors call this fibrosis. This can have some lasting effects, depending on the part of the body being treated. It can cause thickening of the skin in the treatment area, for example.
Everyone treated has changes to the ovaries, womb and vagina. But you may not have other lasting effects from radiotherapy. If you do get any, they can come on months or even years after your treatment finishes. Some people may have
- Swelling in their legs
- Bladder and bowel side effects
After your treatment your
- Ovaries stop working, causing an early menopause
- Vagina becomes narrower and less stretchy
- Vaginal area becomes drier
If you have already had your menopause, your ovaries will have stopped working before your treatment, so the radiotherapy won't make as much difference to you.
If you have not already had the menopause, the radiotherapy usually stops the production of sex hormones by the ovaries. The hormone levels start to fall from about 3 months after the start of treatment. It is important to use effective contraception during this time.
Your periods gradually stop and you get symptoms of the menopause. The symptoms may be more severe than after a natural menopause. You can take hormone replacement therapy (HRT) after treatment for cervical cancer. There are gels and creams available that can help with vaginal dryness.
Radiotherapy can have long term effects on your vagina which can affect your sex life. It can make healthy tissues become stiffer and less stretchy. Doctors call this fibrosis, and it can shorten and narrow your vagina. Your doctor will have to do a physical examination of your vagina during your follow up appointments. If your vagina stiffens, the examination can be very uncomfortable.
To try to prevent or minimise this, it is important to start using vaginal dilators after your course of radiotherapy treatment. If you do not use these, it can be difficult to have sex comfortably, or have your vagina examined.
Dilators are tubes or penis shaped objects, made of plastic or metal. They come in different sizes. You gently put the dilator into your vagina for 5 to 10 minutes about 3 times a week. This stretches the vagina and helps to stop it from narrowing. It is important not to force this.
If you find it difficult to get the dilator in, you should switch to a smaller size. You may find it easier with a water soluble lubricant such as Astroglide, Durex lube or KY jelly. You can use the dilator in the bath if you prefer. You can also use a moisturiser such as Replens which you use 2 or 3 times a week.
If you find the dilator you have been using is getting a tighter fit, you may need to use it more often. You can talk to your doctor or nurse about this. You may have slight bleeding or spotting after using your dilator. This is normal. However, it isn't normal to have heavy bleeding or pain. If you have either of these, stop and contact your doctor or nurse.
You usually start using your dilator from anything between 2 and 8 weeks after your radiotherapy ends. This varies depending on your radiotherapy centre. Your doctor may advise you to use the dilators for 2 years or more, even if you are sexually active.
This is not a common side effect but sometimes one or both legs can swell if you have radiotherapy to the lymph nodes. This swelling is called lymphoedema. In advanced cervical cancer, the swelling is sometimes caused by the cancer, rather than treatment.
If you think either of your legs are getting swollen, tell your specialist straight away. You will need to be assessed by a lymphoedema specialist. The sooner it is diagnosed, the easier lymphoedema is to treat.
You may have some permanent effects from your treatment. This doesn't happen to everyone, but it isn't possible to tell before you are treated, who will have them and who won't.
We don't know exactly how many women have long term effects. Treatment has altered over the years and we are always looking back with this type of statistic, so often the available figures don't relate to the way people are treated now. A reported that as many as 1 in 3 women (35%) have a bowel or bladder side effect after high dose rate treatment. The side effect is usually relatively mild. Up top 7 out of every 100 women treated (7%) have more severe problems.
After any type of radiotherapy for cancer of the cervix, you may find that you have to pass urine more often. The treatment can make the bladder less elastic. So it won't stretch as far and feels full sooner. You may also be more prone to urine infections.
You may have loose, or more frequent, bowel motions. This is because the radiotherapy irritates the lining of the bowel. If you are troubled by these side effects, tell your doctor. You may be able to take medicine to firm up your bowel motions and make them less frequent.
In rare cases, radiotherapy can cause constipation, with pain, sickness and bloating. Contact your doctor if you have these symptoms. Your doctor needs to check your bowel for a possible blockage.
Occasionally, radiotherapy to the pelvis can cause bleeding, which will show up in your bowel movements or urine. This is usually caused by an increased growth of small blood vessels in that area after the treatment. If you notice this, tell your doctor. Your doctor may call this problem telangiectasia (pronounced teel-an-gee-ek-tay-zee-a).
Find out about
For general information and support
Contact the Cancer Research UK nurses on freephone 0808 800 4040 (Open 9am - 5pm, Monday to Friday)
Share experiences on our online forum with Cancer Chat
Rated 5 out of 5 based on 55 votes
Question about cancer? Contact our information nurse team